Alert archive / Michigan / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Detroit, MI

May 19, 2020Midland County, Michigan

NWS Detroit, MI issued this flash flood warning at May 19, 2020, 5:46 PM EDT for Midland County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2020, 5:46 PM EDT (21:46 UTC)
Expired
May 19, 2020, 8:45 PM EDT
In force
3 hr
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
Unknown

County Midland County, MI

The radar

The NCL Michigan radar (KAPX), 130 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WGUS53 KDTX 192146
FFWDTX
MIC111-200045-
/O.NEW.KDTX.FF.W.0001.200519T2146Z-200520T0045Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Detroit/Pontiac MI
546 PM EDT Tue May 19 2020

The National Weather Service in Detroit/Pontiac has issued a

* Flash Flood Warning for...
  The Tittabawassee River from Edenville Dam to the Sanford Dam in...
  North central Midland County in southeastern Michigan...

* Until 845 PM EDT.

* At 544 PM EDT, county dispatch and emergency management reported 
  the failure of Edenville Dam on the Tittabawassee River.

  HAZARD...Life threatening flash flooding from the failure of 
           Edenville Dam.

  SOURCE...County dispatch.

  IMPACT...Life threatening flash flooding of areas downstream from 
           the Edenville Dam along the Tittabawassee River.

* The nearest downstream town is Sanford Dam...located about 7 miles
  from the Edenville Dam. Areas downstream from the Edenville Dam 
  along the Tittabawassee River should be prepared for additional 
  flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in low lying areas below the Edenville Dam you should move
to higher ground immediately. Follow evacuation instructions provided
by your local emergency officials. Do not attempt to drive across
flooded roadways.

&&

LAT...LON 4382 8441 4382 8436 4368 8436 4368 8441

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
DAM FAILURE...OCCURRING

$$

BT
1 follow-up statement
727 
WGUS73 KDTX 192219
FFSDTX

Flash Flood Statement
National Weather Service Detroit/Pontiac MI
619 PM EDT Tue May 19 2020

MIC111-200045-
/O.CON.KDTX.FF.W.0001.000000T0000Z-200520T0045Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIDLAND MI-
619 PM EDT Tue May 19 2020

...A FLASH FLOOD WARNING For the failure of Edenville Dam on the
Tittabawassee River REMAINS IN EFFECT UNTIL 845 PM EDT FOR NORTH
CENTRAL MIDLAND COUNTY...

At 617 PM EDT county dispatch and emergency management reported US 
10 is closed in both directions at Sanford Lake due to the failure 
of Edenville Dam on the Tittabawassee River.

HAZARD...Life threatening flash flooding from the failure of 
         Edenville Dam.

SOURCE...County dispatch.

IMPACT...Life threatening flash flooding of areas downstream from 
         the Edenville Dam along the Tittabawassee River.

The nearest downstream town is Sanford Dam...located about 7 miles
from the Edenville Dam. Areas downstream from the Edenville Dam along
the Tittabawassee River should be prepared for additional flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in low lying areas below the Edenville Dam you should move
to higher ground immediately. Follow evacuation instructions provided
by your local emergency officials. Do not attempt to drive across
flooded roadways.

&&

LAT...LON 4382 8441 4382 8436 4368 8436 4368 8441

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
DAM FAILURE...OCCURRING

$$

BT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at May 19, 3:37 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 19, 3:37 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
337 PM EDT Tue May 19 2020

.DISCUSSION...

Remaining light rain showers pivoting through the area around upper
low now to the south will fade with the loss of daytime heating
early this evening. At the same time, the low drops even further
south and a ridge of high pressure centered to the northeast builds
settles south into the area bringing a drier low level air mass and
eventual clearing overnight.

This basic configuration holds for the balance of the week as the
low stalls to the south before weakening and shifting off to the
east as westerly flow eventually impinges on it late in the week.
The pressure ridge will also be weakening during this time frame.
Several 12z model solutions still wobble the northern fringe of this
low close enough to brush the area with light showers, but this
seems unlikely at this time.

So, dry weather can be expected from tonight on into Friday with
temperatures moderating from the current 50s and 60s today into the
60s Wednesday and upper 60s to 70s Thursday into Friday. During this
time, there should be a fair amount of sunshine as well (aside from
perhaps Friday as the upper low finally makes a move and brushes the
area with mid to higher level cloudiness.

Overall upper level pattern becomes more progressive again over the
weekend into next week as a very wavy zonal time flow becomes
established. The lead shortwave, instrumental in the ejection of the
this week's cutoff low to the south, will move into the area
Saturday into Saturday night and bring a chance of scattered
showers. It will also be riding into the Great Lakes around a
building ridging so temperatures will still moderate well into the
70s despite some cloud cover. Said ridge builds back with force on
Sunday once this shortwave passes with temperatures responding by
climbing into the 80s in most, if not all, locations as mostly sunny
skies return.

A more significant Pacific shortwave will track almost due east
through the basically zonal flow and impinge on the Great Lakes by
Monday. With ridging still in place, temperatures will once again
reach the 80s. At the same time, moisture will be returning as well
and with it a better chance of showers and thunderstorms, especially
as surface troughing associated with the upper system works into the
area to provide a mechanism to support the convection.

&&

.MARINE...

Broad area of low pressure centered south of the Great Lakes will
continue to result in easterly flow across the region. Winds and
waves have subsided enough across the Lake Huron basin to allow the
small crafts to expire there but gusts to near 20 knots across the
long axis of Lake Erie will continue to keep waves heights elevated
into the evening hours. The low will stall over the Tennessee Valley
through the mid week period while high pressure builds southward
from Ontario/Quebec which will keep easterly flow going through the
end of the week.

&&

.PREV DISCUSSION...
Issued at 208 PM EDT Tue May 19 2020

AVIATION...

Some MVFR ceilings and scattered light rain showers have persisted
into this afternoon. A gradual lifting of these MVFR ceilings are
expected throughout the afternoon and into the early evening.
Chances of light rain showers will also taper off throughout the
remainder of the afternoon. Winds will be out of the east-northeast
gusting to around 20 knots at times this afternoon. Gusty winds
should drop off by the evening. Once MVFR ceilings lift, VFR
conditions will prevail through tonight and into tomorrow.

For DTW... Low clouds lingering over DTW will persist for a little
longer this afternoon. Expect ceilings to gradually lift this
evening to above 5,000 feet with mid to high clouds prevailing into
tomorrow.

 DTW THRESHOLD PROBABILITIES...

* Low to Moderate in ceilings below 5000 feet early this afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Warning until 10 PM EDT this evening for MIZ070-076-
     083.

Michigan waters of Lake Erie...Small Craft Advisory until midnight EDT
     tonight for LEZ444.

&&

DISCUSSION...DG
MARINE.......DRK
AVIATION.....DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 19, 3:48 PM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
348 PM EDT Tue May 19 2020

MIZ047>049-053>055-060>063-068-069-075-082-200900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Washtenaw-Lenawee-
348 PM EDT Tue May 19 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ070-076-083-200900-
Macomb-Wayne-Monroe-
348 PM EDT Tue May 19 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A Lakeshore Flood Warning is in effect this evening. Please see the
latest lakeshore hazard message for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-200900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
348 PM EDT Tue May 19 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

A Small Craft Advisory is in effect for the Michigan waters of Lake
Erie this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Local storm report, May 19, 12:28 PM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1228 PM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       SALINE                  42.18N 83.78W
05/19/2020  E2.68 INCH       WASHTENAW          MI   TRAINED SPOTTER

            48 HOUR STORM TOTAL RAINFALL

1200 PM     HEAVY RAIN       WASHINGTON              42.72N 83.04W
05/19/2020  M2.29 INCH       MACOMB             MI   TRAINED SPOTTER

            48 HOUR STORM TOTAL RAINFALL

&&

AARNOLD

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:12 AM EDTRiver Flood WarningDTXWayne16 hr
May 19, 6:42 PM EDTFlash Flood WatchDTXMidland3 hr
May 19, 7:17 PM EDTFlash Flood Warning Considerable damage threatDTXMidland3 hr
May 19, 7:38 PM EDTFlash Flood Warning EmergencyCatastrophic damage threatDTXMidland12 hr

Nearby

Flash Flood Warnings in Michigan, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.